High Wind, Emmet
- When
- March 16, 5:08 PM CST
- Where
- Emmet forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
A strong cold front across the area through the day and overnight into the 17th brought periods of light snow and very gusty winds, frequently gusting over 45 mph across much of Iowa. The strongest gust was recorded the evening of the 16th when the Estherville ASOS gusted to 59 mph.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong cold front across the area through the day and overnight into the 17th brought periods of light snow and very gusty winds, frequently gusting over 45 mph across much of Iowa. The strongest gust was recorded the evening of the 16th when the Estherville ASOS gusted to 59 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 16, 1:52 PM CST, 3 hours 16 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 252 PM CDT Thu Mar 16 2023 .DISCUSSION.../Tonight through Thursday/ Issued at 250 PM CDT Thu Mar 16 2023 Key Messages: - Lower snow amounts but still have a few banded areas with an inch of snow. Any snow along with refreeze potential tonight may create icy conditions. - Strong winds with gusts over 45 mph through tonight. - Cold for much of Friday-Sunday - Warmer next week. A strong cold front is stretched along and just east of Interstate 35 as of 2 pm this afternoon. The upper level energy has been a bit fragmented and more in two waves and that can even be seen in the surface low pressure reflection with one surface low over northern Wisconsin and the other moving into west central Missouri. The southern system is tracking further southeast than previously expected and this has caused a void of precipitation over northern Iowa as the systems become more separated. Northern Iowa is where most of the snow and blowing snow was expected. Have lowered amounts quite a bit and now have mostly one inch or less in the forecast with potentially more than one inch near Estherville. This will also limit the blowing snow potential with much of the pre-existing snow cover having melted in the past 24 hrs. Still monitoring into central and southern Iowa as a slow transition to snow will occur late this afternoon and evening and the banded structure of the precipitation could lead to a few narrow bands of a quick one inch of snow that could include the Des Moines metro area between 5-8 pm before the precipitation ends. Therefore, a period of hazardous travel is still possible but at this time, the areal coverage is low enough and the predictability of the actual location of the bands is low enough to not switch to winter headlines anywhere. Will continue to monitor that though. With wet conditions and cold advection and temperatures falling into the 20s, some refreeze and icy conditions may develop this evening as well therefore if traveling, beware of black ice potential. Eventually the dew points will dry enough along with the strong winds that surfaces will dry either through evaporation or for ice, sublimation. The given with this event remains the strong and gusty winds overnight with gusts over 45 mph still likely. Fortunately the wind does look to remain below high wind criteria so that will help keep headlines simple in that regard. Expect parts of the current Winter Weather Advisory to be transitioned to a Wind Advisory this evening once the precipitation ends. The wind will remain gusty on Friday but will gradually diminish through the day.Another short wave will wrap around the eastern upper low late Friday and into Friday night. It is possible some flurries occur or light snow showers. Saturday will remain cold while high pressure to the west inches east/southeast. The high pressure will move to the southeast of the area by late Sunday with warm advection developing leading to warmer conditions for the beginning of next week. Highs for much of next week should be back into the 40s and 50s and could even see a few 60s toward Wednesday or Thursday. Still monitoring the Thursday timeframe for thunderstorm potential though this period does not look as robust with more of an open wave as opposed to the more classic Spring upper low scenario. && .AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/ Issued at 1238 PM CDT Thu Mar 16 2023 Widespread IFR to MVFR cigs are spreading across Iowa this afternoon along with areas of rain that will switch to snow in some areas later this afternoon and early evening before the precipitation ends. There should be an improvement in the cigs later tonight and into Friday morning. The wind will become northwesterly and strong and gusty this afternoon and overnight before gradually diminishing Friday. Gusts over 40kts will be possible at times. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 7 AM CDT Friday for IAZ004>006-015- 016-023-024-033. Wind Advisory until 4 AM CDT Friday for IAZ007-017-025>028- 034>039-044>050-057>062-070>075-081>086-092>097. && DISCUSSION...Donavon AVIATION...Donavon
Hazardous Weather Outlook National Weather Service Des Moines IA 354 PM CDT Thu Mar 16 2023 IAZ004>006-015-016-023-024-033-172100- Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Pocahontas-Humboldt-Sac- 354 PM CDT Thu Mar 16 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Winter Weather Advisory is in effect for the area today into tonight. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Patchy blowing snow will continue Friday morning over the area. This may lead to some travel impacts including low visibility and slick roads; especially during the morning commute. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed but snowfall reports are always appreciated. IAZ007-017-025>028-034>039-044>050-057>062-070>075-081>086- 092>097-172100- Worth-Cerro Gordo-Wright-Franklin-Butler-Bremer-Calhoun-Webster- Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-Boone- Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 354 PM CDT Thu Mar 16 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Wind Advisory is in effect for the area this afternoon into tonight. Please refer to the National Weather Service website at weather.gov/desmoines for further details. The strong winds combined with any fallen snow from the storm today over northern Iowa will cause some blowing snow and reduced visibility, leading to slick roads at times this afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Patchy blowing snow may occur in far northern Iowa Friday leading to lower visibility and possible slick roads. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed but snowfall reports are always appreciated. Castillo/Hagenhoff
Special Weather Statement National Weather Service Des Moines IA 523 PM CDT Thu Mar 16 2023 IAZ027-028-037>039-048>050-059>062-071>075-081>086-092>097-170100- Butler-Bremer-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-Dallas- Polk-Jasper-Poweshiek-Adair-Madison-Warren-Marion-Mahaska-Adams- Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- Including the cities of Parkersburg, Clarksville, Shell Rock, Greene, Aplington, Allison, Dumont, Waverly, Iowa Falls, Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg, Waterloo, Cedar Falls, Ames, Marshalltown, Tama, Toledo, Traer, Dysart, Gladbrook, Perry, Waukee, Adel, Des Moines, Newton, Grinnell, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, Knoxville, Oskaloosa, Corning, Creston, Osceola, Chariton, Albia, Ottumwa, Bedford, Lenox, New Market, Mount Ayr, Lamoni, Leon, Corydon, Seymour, Allerton, Humeston, Centerville, and Bloomfield 523 PM CDT Thu Mar 16 2023 ...Roads may Become Slick into the Early Evening Hours... Afternoon rain had switched to snow along the Interstate 35 corridor around 4pm or 5pm and this transition should continue to the east into eastern Iowa before precipitation ends early this evening. Road temperatures were currently at or just above freezing in many locations, but they should continue to cool heading toward sunset resulting in slushy, snow covered roads and slick travel conditions as snow begins accumulating. Visibilities may be reduced at times as well, with northwest winds gusting to 30 to 40 mph or more. An inch or snow of accumulation may occur, but mainly on vegetation and elevated surfaces. Although it isn't expected to last long, motorists across central and eastern Iowa can expect hazardous road conditions at times due to snow and reduced visibilities until the snow ends west to east between 6pm and 8pm. Small
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084365.